Alert archive / Alabama / Flash Flood Warnings in 2004

Flash Flood Warning 59, NWS Birmingham, AL

December 9, 2004Jefferson County, Shelby County, Alabama

NWS Birmingham, AL issued this flash flood warning at Dec 9, 2004, 7:37 AM CST for Jefferson County, Shelby County, Alabama. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 9, 2004, 7:37 AM CST (13:37 UTC)
Expired
Dec 9, 2004, 9:30 AM CST
In force
113 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Jefferson County, AL, Shelby County, AL

The radar

The Birmingham radar (KBMX), 31 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 1.6 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 091338
FFWBMX
ALC073-117-091530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
737 AM CST THU DEC 9 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...TRUSSVILLE...MINOR...HUEYTOWN...
  HOOVER...GARDENDALE...FULTONDALE...BIRMINGHAM...BESSEMER
  SHELBY COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...PELHAM...HELENA...COLUMBIANA...
  ALABASTER

* UNTIL 930 AM CST

* AT 733 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR GRAYSVILLE...OR ABOUT 11
  MILES NORTH OF MINOR...MOVING NORTHEAST AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SYLVAN SPRINGS...PINSON...OAK MOUNTAIN STATE PARK...MORRIS...LAKE
  PURDY...KIMBERLY...INVERNESS...HOOVER METROPOLITAN STADIUM...
  HOMEWOOD...HARPERSVILLE...CHELSEA...CAHABA HEIGHTS AND BIRMINGHAM
  AIRPORT.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.  IF YOU MUST 
TRAVEL THIS MORNING, ALLOW PLENTY OF EXTRA TIME TO REACH YOUR 
DESTINATION.

LAT...LON 3380 8685 3348 8722 3313 8685 3311 8671
      3313 8658 3337 8640 3345 8656 3374 8660

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 9, 6:27 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Dec 9, 6:27 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
627 AM CST THU DEC 9 2004

.DISCUSSION...

TORNADO WATCH IN EFFECT UNTIL 10 AM.

SORRY FOR THE DELAY. I HAD TO DEAL WITH THAT PESKY TORNADO WATCH
STUFF.

THOUGHTS ON HOW THINGS WILL PLAY OUT TODAY...THINKING AS THE LINE
CROSSES THE STATE WELL OF COURSE CONTINUE TO SEE THE TORNADO
THREAT. WITH THE TORNADO THREAT...WE SHOULD BEGIN TO SEE SOME
LARGE HAIL WITH THESE STORMS AS IT MOVES INTO NORTHEASTERN AL LATER
THIS MORNING.

AFTER THE LINE MOVES THROUGH...SHOULD CONTINUE TO HAVE SOME WRAP-
AROUND WITH COOLER TEMPS...ESPECIALLY COMPARED TO TEMPS OCCURRING
RIGHT NOW. IS IT ENOUGH FOR SNOW FLURRIES? I DONT THINK SO. IT WILL
BE CHILLY THOUGH.

DIDNT MAKE ANY REAL CHANGES TO THE EXTENDED. LOOKING LIKE STRONGEST
COLD SHOT OF THE SEASON MAKES IT DOWN HERE ON MONDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...

GADSDEN    68 51 52 43 48 / 99 40 30 20
ANNISTON   67 53 53 42 48 / 99 50 30 10
BIRMINGHAM 67 51 53 43 48 / 99 40 30 10
TUSCALOOSA 69 50 53 43 49 / 99 30 30 00
CALERA     68 52 54 42 49 / 99 40 30 00
AUBURN     70 54 56 42 50 / 99 50 30 00
MONTGOMERY 71 54 57 42 51 / 99 40 20 00
TROY       72 55 57 42 51 / 99 40 10 00
&&

.BMX WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH FOR A LINE FROM ST. CLAIR TO TALLADEGA TO COOSA TO
ELMORE AND MONTGOMERY COUNTIES...WESTWARD UNTIL 10 AM.

FLASH FLOOD WATCH TONIGHT THROUGH FRIDAY MORNING NORTH OF A
CARROLLTON TO A CLANTON TO A WEDOWEE LINE.

&&

JONES/90
Hazardous weather outlook, Dec 9, 6:21 AM CST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
621 AM CST THU DEC 9 2004

ALZ011>015-017>050-091930-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
621 AM CST THU DEC 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TODAY AND TONIGHT)

AN UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE STATE TODAY AND
PRODUCE STRONG TO SEVERE THUNDERSTORMS...MAINLY ALONG AND SOUTH OF
INTERSTATE 20. WIND PROFILES WILL BE FAVORABLE FOR ISOLATED
TORNADOES.  NORTH OF INTERSTATE 20...THE MAIN THREAT WILL BE
FLOODING...ESPECIALLY ALONG CREEKS...STREAMS...AND FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)

RIVER FLOODING IS EXPECTED TO BE ONGOING ACROSS THE WESTERN PORTIONS
OF ALABAMA THROUGH THE WEEKEND.  PLEASE REFER TO THE INDIVIDUAL RIVER
STATEMENTS FOR SPECIFICS ON THE LATEST STAGE AND CREST FORECASTS.

...SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE NECESSARY TODAY.

In the hours before

Special weather statement, Dec 9, 5:30 AM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 AM CST THU DEC 9 2004

ALZ030-091215-
SUMTER-
530 AM CST THU DEC 9 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER COUNTY UNTIL 615 AM
CST...

...WINDS UP TO 40 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 529 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 6 MILES NORTHWEST OF YORK TO 18 MILES
SOUTHWEST OF CUBA...MOVING NORTHEAST AT 50 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
EMELLE...GAINESVILLE...CUBA...YORK...LIVINGSTON...BELLAMY AND EPES
THROUGH 615 AM CST.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA THROUGH 10 AM. PLEASE
REMEMBER THAT TORNADOES CAN QUICKLY DEVELOP WITH LITTLE OR NO
ADVANCE WARNING.
Special weather statement, Dec 9, 6:50 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
650 AM CST THU DEC 9 2004

ALZ013-015-091330-
FAYETTE-WALKER-
650 AM CST THU DEC 9 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR FAYETTE AND WALKER
COUNTIES UNTIL 730 AM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 644 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BERRY...MOVING NORTHEAST AT 45 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BERRY...STUDDARDS
CROSSROADS...CARBON HILL...OAKMAN...PARRISH...GOODSPRINGS...JASPER
AND CORDOVA THROUGH 730 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Dec 9, 7:06 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
706 AM CST THU DEC 9 2004

ALZ040-091330-
DALLAS-
706 AM CST THU DEC 9 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DALLAS COUNTY UNTIL 730 AM
CST...

...WINDS 35 TO 45 MILES AN HOUR ARE LIKELY FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS LIKELY FROM AN APPROACHING
THUNDERSTORM...

AT 704 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ORRVILLE...MOVING NORTHEAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ORRVILLE...MARION
JUNCTION AND SELMA THROUGH 730 AM CST.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 5:57 AM CSTTornado WarningBMXPickens33 min
Dec 9, 6:08 AM CSTSevere Thunderstorm WarningBMXGreene37 min
Dec 9, 6:13 AM CSTFlash Flood WarningBMXPickens2 hr
Dec 9, 6:28 AM CSTTornado WarningBMXPickens32 min
Dec 9, 6:35 AM CSTTornado WarningBMXTuscaloosa40 min

Nearby

Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.